Wildfire, Le Flore
- When
- February 20, 10:00 AM CST to February 22, 8:00 PM CST
- Where
- Le Flore forecast zone
- Reported by
- Park/Forest Service
Unseasonably warm temperatures, strong southerly wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late February. Numerous wildfires occurred across the region during this period, but the largest fires affected Le Flore County where over 2400 acres were burned, Pittsburg County where…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Unseasonably warm temperatures, strong southerly wind gusts, and low humidity combined with dormant, dry fine fuels to promote conditions that supported the rapid spread of wildfire across eastern Oklahoma during late February. Numerous wildfires occurred across the region during this period, but the largest fires affected Le Flore County where over 2400 acres were burned, Pittsburg County where over 1900 acres were burned, and Delaware County where over 750 acres were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 20, 5:25 AM CST, 4 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 525 AM CST Sun Feb 20 2022 ...New AVIATION... .SHORT TERM... (Today) Issued at 257 AM CST Sun Feb 20 2022 Warm, windy, and dry conditions today will increase fire weather concerns especially for locations which received less recent rainfall. Regional VWP sample the strong low level jet which which forecast to focus NNE with time and gradually weaken by mid afternoon. Frequent gusts of 30-40 mph are likely across much of NE OK / far NW AR today and updated forecasts may need a wind advisory for portions of the forecast area. Also, a fire danger statement will be issued for much of E OK / NW AR this afternoon and, again, a short fused Red Flag warning may be needed with updated forecasts. && .LONG TERM... (Tonight through Saturday) Issued at 257 AM CST Sun Feb 20 2022 Moisture return strengthens overnight and will help lessen fire weather concerns Monday despite unseasonably warm temperatures and continued breezy winds. Steep mid level lapse rates and seasonably high moisture values will reside across a broad portion of the eastern Souther Plains by Monday evening ahead of subtle mid level wave and associated speed max. Guidance has been consistent for several days in developing convection which spreads into E OK mid to late Monday evening and expands in coverage eastward through Monday night ahead of the surging cold front. Deep layer shear orientation and magnitude support a scenario of initial storms remaining discrete and likely posing a severe weather risk. As convective coverage increases the focus will likely transition toward isolated severe weather but more localized flooding concerns. Bulk of convection is likely to focus east of the forecast area by early Tuesday morning. The aforementioned cold front will sweep southward and clear western AR / SE OK Tuesday afternoon. Steadily falling temperatures are expected once the front passes and combine with gusty northerly winds to mark noticeably colder conditions. Wednesday through Thursday remain a focus for a mix of wintry weather likely to impact portions of the forecast area. The magnitude and evolution of the cold airmass have gained some certainty with amongst global solutions, however the recent NAM solution suggest an even more substantial push southward with the cold air. This is not unexpected and the forecast will continue to side toward slower modification of the cold air across the region Wednesday through Thursday. Two primary waves of precip continue to appear likely atop the cold dome. One passing Wednesday afternoon through Wednesday night. The next Thursday through Thursday evening. Magnitude and placement of the precip footprint will dictate much of the eventual impacts, with precip type likely transition from freezing rain to sleet to light snow from south to north across the forecast area. Within the persistent upglide pattern guidance is in good agreement that elevated instability will increase and precip rates are likely to be augmented by convective elements which will support isolate heavier precip totals. Explicit forecast snowfall amounts do not separate sleet accumulations which in this event may be quite substantial for some locations. Both the sleet and icing values will be continually refined but confidence continues to trend upward in impactful winter weather Wednesday - Thursday. && .AVIATION... (12Z TAFS) Issued at 525 AM CST Sun Feb 20 2022 The main concern this TAF period will be the increasing southerly winds across the area today. Gusts near and over 30kts will be common this afternoon for most sites, with the strongest winds across northeast Oklahoma sites. Winds should back off some after sunset but will still remain strong through the period. Also, increasing low level moisture will lead to possible development of MVFR cigs by Monday morning across southern OK and NW AR sites. Otherwise, some scattered high clouds are expected throughout the period. Bowlan && .PRELIMINARY POINT TEMPS/POPS... TUL 70 51 75 42 / 0 0 0 50 FSM 68 45 72 58 / 0 0 30 90 MLC 69 53 73 55 / 0 0 10 80 BVO 69 46 74 36 / 0 0 0 30 FYV 63 45 70 54 / 0 0 20 80 BYV 64 47 69 55 / 0 0 20 80 MKO 67 49 72 51 / 0 0 10 70 MIO 66 47 71 42 / 0 0 10 50 F10 69 52 75 49 / 0 0 10 60 HHW 67 52 73 60 / 0 0 30 80 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...07 LONG TERM....07 AVIATION...04
Hazardous Weather Outlook National Weather Service Tulsa OK 523 AM CST Sun Feb 20 2022 ARZ001-002-010-011-019-020-029-OKZ049-053>076-211130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 523 AM CST Sun Feb 20 2022 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Northeast Oklahoma and Far Northwest Arkansas. ONSET...Mid morning. FIRE WEATHER DANGER. RISK...Elevated. AREA...Much of Eastern Oklahoma and Far Northwest Arkansas. ONSET...Afternoon. DISCUSSION... Fire weather conditions will worsen today as winds gust 20 to 40 mph from late morning through late afternoon and humidity become very dry this afternoon. Aggressive fire weather behavior should be anticipated for any grassland fire starts. Winds will gradually lessen around sunset. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. MONDAY...Severe Thunderstorm and Heavy Rain Potential. TUESDAY...High Wind and Dangerous Wind Chill Potential. WEDNESDAY and THURSDAY...Winter Weather and Dangerous Wind Chill Potential. FRIDAY and SATURDAY...No Hazards. EXTENDED DISCUSSION... Thunderstorms will develop mid to late Monday evening and spread along and southeast of Interstate 44 through the early morning hours Tuesday. Initial storms will pose a risk of severe weather with a gradual transition toward heavy rainfall and localized flooding concerns. Thunderstorms will move east of the region Tuesday morning ahead of a strong cold front which will sweep through southeast Oklahoma and western Arkansas Tuesday afternoon. Gusty winds and sharply colder temperatures will lead to very cold wind chill values Tuesday night. Winter weather potential continues to increase for the Wednesday through Thursday time frame. A mix of freezing rain, sleet, and light snow are forecast to overspread the region. Forecast accumulations of both icing and sleet suggest winter weather impacts are likely. The forecast accumulations will continue to be refined, however it is not too early to consider winter weather preparations in anticipation of the mid to late week conditions. EMERGENCY MANAGEMENT PLANNING STATEMENT... Severe weather potential will increase Monday night with a quick transition to likely winter weather impacts Wednesday through Thursday. Anticipate travel impacts through the winter event and understand power interruptions are possible within any corridor of heavier icing amounts. weather.gov/tulsa contains additional information.
The national radar mosaic for the moment the first event began.
3 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009357, 1009358, 1009359.